Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 271, NWS Shreveport, LA

June 12, 2003Wood County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Jun 12, 2003, 2:39 PM CDT for Wood County, Texas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2003, 2:39 PM CDT (19:39 UTC)
Expired
Jun 12, 2003, 3:45 PM CDT
In force
66 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Wood County, TX

The radar

The Shreveport radar (KSHV), 158 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 7.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2003-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2309 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2003-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2309 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
549 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

717 
WUUS54 KSHV 121939
SVRSHV
TXC499-122045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
238 PM CDT THU JUN 12 2003

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WOOD COUNTY IN NORTHEAST TEXAS

* UNTIL 345 PM CDT

* AT 238 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES NORTHWEST OF   
  QUITMAN OR NEAR YANTIS...MOVING SOUTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM EFFECT THE TOWNS OF QUITMAN...MINEOLA...
  AND THE LAKE FORK AREA.

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL AND STRONG DAMAGING WIND
GUSTS TO NEAR 60 MPH. DO NOT REMAIN OUTSIDE.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  WOOD COUNTY IN NORTHEAST TEXAS
UNTIL 345 PM CDT.

LAT...LON 3295 9571 3265 9553 3261 9521 3295 9519

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 10:15 AM CDT, 4 hours 24 minutes earlier.

Area forecast discussion, Jun 12, 10:15 AM CDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1015 AM CDT THU JUN 12 2003

LARGE AREA OF SHOWERS AND THUNDERSTORMS MOVING BACK INTO EAST TX
DURING THE LATE MORNING. THIS WILL WARRANT LIKELY POPS THIS
AFTERNOON NE TX...HIGH END CHANCE ELSEWHERE. WILL LEAVE SEVERE IN
FORECAST...BUT SHOULD BE RATHER LIMITED TODAY WITH LACK OF HEATING...
AND ELEVATED NATURE OF MORNING SOUNDINGS...A 900 MB CAP AT SHV. WET
BULB READINGS AROUND 13K ON HIGH END ALSO. HOWEVER...RUC INDICATING
INCREASING INSTABILITY...RATHER EXTREME BY AFTERNOON. MODEL
PROBABLY WAS HOPING FOR SOME SUNSHINE. DUE TO LACK OF THAT...WILL BE
KNOCKING TEMPS BACK TO AROUND 80 OR SO. CURRENT WINDS ALMOST LIGHT
AND VARIABLE...WILL ADJUST DIRECTION AND LOWER SPEED.

VII

.SHV...NONE.
Hazardous weather outlook, Jun 12, 12:00 PM CDT, 2 hours 39 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-131100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT THU JUN 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
STRONG THUNDERSTORMS WERE MOVING INTO THE EAST TEXAS LAKES REGION BY
MIDDAY. THESE STORMS MAY INTENSIFY AND BECOME SEVERE ACROSS
PORTIONS OF TEXAS AND LOUISIANA...MAINLY SOUTH OF INTERSTATE 20...
DURING THE AFTERNOON. HOWEVER...ONLY MARGINALLY SEVERE WINDS AND
HAIL IS EXPECTED FROM THESE STORMS.

A STRONGER UPPER LEVEL DISTURBANCE WILL MOVE OUT OF THE SOUTHERN
PLAINS LATER IN THE EVENING. MORE WIDESPREAD SEVERE WEATHER IS
POSSIBLY DURING THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE FOUR
STATES REGION FRIDAY AND POSSIBLY INTO THE WEEKEND. HUMID AND
UNSTABLE CONDITIONS...COMBINED WITH UPPER LEVEL DISTURBANCES...WILL
KEEP A CHANCE OF THUNDERSTORMS OVER THE REGION.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...MAY POSSIBLY BE NEEDED...MAINLY TONIGHT.

In the hours before

Local storm report, Jun 12, 8:45 AM CDT, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
845 AM CDT THU JUN 12 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1200 AM    4 W NASHVILLE             AR   WIND DAMAGE
06/12/03   HOWARD                         300FT TOP BLOWN OFF CHICKEN
                                          HOUSE. TREES DOWNED. REPORT
                                          FROM COUNTY EMERGENCY
                                          MANAGER.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 1:54 AM CDTSevere Thunderstorm WarningSHVSmith, Wood66 min
Jun 12, 6:12 PM CDTSevere Thunderstorm WarningSHVNacogdoches48 min
Jun 12, 6:38 PM CDTSevere Thunderstorm WarningSHVSan Augustine37 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.